Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 57, NWS Midland/Odessa, TX

August 10, 1997Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 10, 1997, 5:33 PM CDT for Midland County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 1997, 5:33 PM CDT (22:33 UTC)
Expired
Aug 10, 1997, 8:35 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 17 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.6 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
415 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1724 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 102234
FFWMAF
TXC329-110135-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
533 PM CDT SUN AUG 10 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 835 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN TEXAS

   ...NORTHEASTERN MIDLAND COUNTY

MULTIPLE THUNDERSTORMS IN THE GREENWOOD AREA HAVE DUMPED AN
ESTIMATED 2 TO 2.5 INCHES OF RAIN SINCE 4PM.  OTHER STORMS ARE
MOVING INTO THIS AREA.

 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
 

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:14 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 10, 3:14 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
312 PM CDT SUN AUG 10 1997

SHOWERS AND SMALL THUNDERSTORMS FIRING NOW IN MOIST AIR MASS.  UPPER
LEVEL SUPPORT IS WEAK BUT FAVORING FURTHER DEVELOPMENT INTO THIS
EVENING.  ANY UPPER SUPPORT VERY DIFFICULT TO DISCERN ON SATELLITE
LOOPS...BUT APPARENT DUE TO DEVELOPMENT MID-LEVEL CLOUDS EARLIER TO
SW. MODELS SHOW UPPER LIFT PASSING BY AREA (OR FALLING APART) AFTER
ABOUT 06Z TONIGHT.

FOR MONDAY THINK THAT RAIN CHANCES WILL BE LESS AS LITTLE IN THE WAY
OF LIFT CAN BE FOUND.  MOISTURE IS EXPECTED TO KEEP PUMPING INTO AREA
AT ALL LEVELS...SO HIGH TEMPS WILL LIKELY BE A NOTCH COOLER FOR
MONDAY.  LATER SHIFTS WILL NEED TO LOOK OUT FOR POSSIBLE SOURCES OF
LIFT TO ACT ON DEEP MOISTURE.

MAF  72/91  40/10
CNM  70/92  40/20
MRF  62/84  40/30
P07  73/90  30/10

MATHEWS

In the hours before

Special weather statement, Aug 10, 11:54 AM CDT, 5 hours 39 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-110500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1153 AM CDT (1053 AM MDT) SUN AUG 10 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS:
LOW LEVEL MOISTURE CONTINUES TO COVER THE ENTIRE FORECAST AREA.  A
WEAK UPPER LEVEL DISTURBANCE WAS MOVING NORTHEASTWARD OVER THE
TRANSPECOS AREA AND WAS EXPECTED TO WEAKEN FURTHER THIS AFTERNOON.
THIS DISTURBANCE WAS HELPING TO FORM CLOUDS AND A FEW SHOWERS OVER
THE SOUTHERN AND WESTERN AREAS IN THE LATE MORNING.

THUNDERSTORMS ARE POSSIBLE OVER THE REGION...WITH BEST CHANCES IN
THE EARLY EVENING.  THE MAIN THREAT FROM THESE STORMS WOULD BE BRIEF
AND ISOLATED MICROBURSTS WITH THE POTENTIAL FOR WINDS FROM SOME
STORMS TO BE IN EXCESS OF 50 MPH.

IF A STORM APPROACHES THIS AFTERNOON OR THIS EVENING...EVEN A SMALL
STORM...IT COULD HAVE VERY STRONG WINDS FOR A BRIEF TIME AS IT MOVES
ACROSS.

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF HIGH WINDS
SHOULD BE MADE TO YOUR LOCAL LAW ENFORCEMENT AGENCY OR THE NATIONAL
WEATHER SERVICE.

FOR THE LATEST TEXAS SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB.
FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT.

MATHEWS

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:15 PM CDTSevere Thunderstorm WarningMAFEctor50 min
Aug 10, 4:26 PM CDTSevere Thunderstorm WarningMAFMidland49 min
Aug 10, 5:18 PM CDTSevere Thunderstorm WarningMAFHoward52 min
Aug 10, 5:40 PM CDTFlash Flood WarningMAFHoward3 hr
Aug 10, 5:57 PM CDTSevere Thunderstorm WarningMAFBorden48 min

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.